Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 46, NWS Tallahassee, FL

March 18, 20227 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 18, 2022, 6:01 PM CDT for 7 counties in Florida. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2022, 6:01 PM CDT (23:01 UTC)
Expired
Mar 18, 2022, 7:30 PM CDT
In force
89 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Gadsden County, FL, Gulf County, FL, Jackson County, FL, Liberty County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 71 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 10:53 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:23 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 18, 3:23 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
423 PM EDT Fri Mar 18 2022

.NEAR TERM [Through Saturday]...

Rain and thunderstorms have arrived to the CWA this afternoon,
with precipitation currently spread across our GA, AL, and FL
Panhandle counties. This will continue to slowly move eastward
across the region with showers and storms entering the Big Bend
later this evening. Behind this wave of precipitation comes the
slow moving cold front which is slated to spark up some showers
and thunderstorms during the overnight hours. Some of the guidance
suggests a tongue of CAPE coinciding with some shear which could
lead to strong to possibly severe storms. Current thinking is that
storms should generally stay east of the Panama City to Albany
line and for after midnight. The chance for precipitation will
continue through Saturday afternoon, mainly across SE GA and our
FL counties. Should severe weather develop tomorrow the primary
threats will be damaging wind and hail. Where it's not storming
tomorrow, expect dry conditions and partly cloudy skies.

.SHORT TERM [Saturday Night Through Sunday Night]...

Saturday night, some showers may linger across the Big Bend as the
cold front slowly exits the region. High pressure will then build
behind it allowing for dry conditions to return to the forecast.
Highs on Sunday look to be in the low to mid 70s under mainly
sunny skies. Cooler weather is then on tap for Sunday night, with
low temperatures falling into the 40s.

.LONG TERM [Monday Through Friday]...

 By Monday, as the surface ridge
shifts eastward and the winds come around to the east and eventually
the southeast, we'll see dewpoints across the area gradually begin
to increase. A low pressure system will push across the Plains on Tuesday
with an associated cold front moving into the southeast Tuesday night.
This will bring the return of showers and thunderstorms to the region
midweek with the potential for another round of severe weather.

&&

.AVIATION...
[Through 18Z Saturday]

Thunderstorms are forecast for today with convection already
spreading across SE AL and western GA. Cig and vsbys have already
dropped to IFR in DHN with the possibility LIFR cigs being
possible in the strongest areas of convection. Until storms arrive
at the other TAF sites, expect conditions to be either VFR or
MVFR pending on cloud cover. Storms will have the chance to be
strong to severe. Damaging winds, hail, and a few tornadoes will
be possible.

For tonight, cigs are forecast to lower again to IFR and LIFR
conditions. Vsby should remain good, outside of any showers or
storms that may develop, due to steady winds tonight.

&&

.MARINE...

No major chances to the forecast as we await the arrival of a
cold front. This will bring shower and thunderstorms to the Gulf
through tomorrow. Winds are forecast to hold at Small Craft
Advisory levels through this evening with perhaps a few hours of
near cautionary level winds for the overnight hours. Winds will
remain elevated for much of the week with Small Craft conditions
possible by early to mid week.

&&

.FIRE WEATHER...

Wet weather is forecast for today as rain and thunderstorms roll across
the region. Precipitation has already been happening across SE AL and
portions of the western FL Panhandle and SW GA. Precipitation will
continue to move slowly this afternoon and early this evening. We may
briefly catch a break in precip for some of the overnight hours;
however, this would be short lived as there is the potential for storms
to redevelop and the continue into Saturday. The best chance for tstorm
activity tomorrow should be east of the Flint River. Winds will veer out
of the west on Saturday, then north of Sunday. Min RH values will also
bottom out in the low to mid 30s Sunday afternoon behind the cold
front.

&&

.HYDROLOGY...

Thunderstorms and rain have brought flash flooding to portions of
SE AL this afternoon. This falls online with the WPC Marginal
Risk (at least 5% chance of flash flooding) over our CWA. The
threat for flash flooding will likely continue for the next
several hours, especially over SE AL and the FL Panhandle. After
that, the precipitation threat may wind down for this event. The
good news is that tomorrow rain rates look substantially less. SE
AL may get around 0.10", SW GA around 0.05 to 0.50", and around
0.10 to 0.50" for northern FL. After that, the next chance for
rain arrives by midweek.

The only river that remains in minor flood stage is the
Fenholloway River at Foley. This is expected t recede over the
next few days. Otherwise, no riverine flooding is currently
expected over the next 7 days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   64  75  48  73  46 /  50  60  30   0   0
Panama City   61  70  49  71  50 /  50  50  20   0   0
Dothan        58  71  44  70  44 /  30  10   0   0   0
Albany        64  74  46  72  44 /  40  30  10   0   0
Valdosta      65  76  49  71  45 /  30  70  30   0   0
Cross City    66  78  53  74  47 /  20  40  50  10   0
Apalachicola  64  71  50  70  52 /  50  60  40   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM CDT this evening for Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Apalachicola to Mexico Beach FL from
     20 to 60 NM-Waters from Mexico Beach to Okaloosa Walton
     County Line FL from 20 to 60 NM.

&&

NEAR TERM...KR
SHORT TERM...KR
LONG TERM...KR
AVIATION...KR
MARINE...KR
FIRE WEATHER...KR
HYDROLOGY...KR

In the hours before

Special weather statement, Mar 18, 4:49 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
549 PM EDT Fri Mar 18 2022

FLZ018-GAZ158-159-182230-
Inland Jefferson FL-Brooks GA-Thomas GA-
549 PM EDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northern Jefferson,
southeastern Thomas and Brooks Counties through 630 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Monticello, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quitman, Boston, Morven, Alma, Fincher, Dixie, Dills, Grooverville,
Festus, Everett, Oaklawn, Pidcock, Empress, Jarrott, Brooks Co A/p,
Blue Springs, Metcalf and Lake Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3081 8343 3082 8345 3077 8345 3075 8348
      3070 8345 3054 8398 3061 8401 3067 8401
      3068 8405 3071 8407 3097 8348 3083 8341
TIME...MOT...LOC 2149Z 246DEG 49KT 3066 8396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

42-DVD
Local storm report, Mar 18, 5:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
614 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          1 NW SHADY GROVE        30.67N 86.01W
03/18/2022                   WALTON             FL   EMERGENCY MNGR

            A 50-YARD SWATCH OF TREES WERE BLOWN DOWN IN
            THIS AREA. A TDS WAS DETECTED ON KEVX RADAR.

&&
Local storm report, Mar 18, 5:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
622 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     1 SW TALLAHASSEE MALL   30.47N 84.30W
03/18/2022                   LEON               FL   PUBLIC

            SEVERAL ONE-INCH TREE LIMBS BROKEN AND SOME
            ROOF SHINGLE DAMAGE.

&&
Local storm report, Mar 18, 5:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
635 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             3 SSE RED HEAD          30.44N 85.81W
03/18/2022  E1.00 INCH       WASHINGTON         FL   BROADCAST MEDIA

            QUARTER HAIL ON HIGHWAY 20 BETWEEN HIGHWAY
            77 AND 79.

&&
Local storm report, Mar 18, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
639 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      2 NNW HORNSVILLE        30.96N 85.02W
03/18/2022                   JACKSON            FL   PUBLIC

            WATER OVER THE ROAD RESULTING IN CLOSURE OF
            THE ROADWAY ON TIMBERLANE ROAD NEAR NEALS
            LANDING ROAD.

&&
Local storm report, Mar 18, 5:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
650 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      2 NNW WEBB              31.29N 85.29W
03/18/2022                   HOUSTON            AL   PUBLIC

            PHOTO OF FLOODED WEBB ROAD BETWEEN WEBB ROAD
            AND KINSEY ROAD. POSTED ON TWITTER BY WDHN
            TV.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:31 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton45 hr
Mar 18, 1:33 AM CDTDense Fog AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more7 hr
Mar 18, 12:53 PM CDTSevere Thunderstorm WarningTAEJackson97 min
Mar 18, 1:51 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton54 min
Mar 18, 2:41 PM CDTAreal Flood AdvisoryTAEWalton2 hr
Mar 18, 3:06 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton54 min
Mar 18, 3:12 PM CDTSpecial Marine WarningTAE3 hr
Mar 18, 3:33 PM CDTTornado WarningTAEHolmes, Walton, Washington27 min
Mar 18, 3:51 PM CDTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington69 min
Mar 18, 3:59 PM CDTSpecial Weather StatementTAELeon46 min
Mar 18, 4:16 PM CDTSevere Thunderstorm WarningTAEJackson59 min
Mar 18, 4:33 PM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington87 min
Mar 18, 4:47 PM CDTFlash Flood WarningTAEHolmes, Jackson, Washington3 hr
Mar 18, 5:45 PM CDTTornado WarningTAEBay45 min
Mar 18, 5:50 PM CDTAreal Flood AdvisoryTAEBay, Calhoun, Washington3 hr
Mar 18, 6:08 PM CDTSpecial Marine WarningTAE97 min
Mar 18, 6:12 PM CDTSpecial Weather StatementTAEMadison33 min
Mar 18, 6:23 PM CDTTornado Warning Tornado observedTAEBay37 min
Mar 18, 6:42 PM CDTFlash Flood WarningTAEBay, Calhoun, Liberty, Washington3 hr
Mar 18, 10:58 AM CDTSpecial Weather StatementTAEQuitman, Randolph47 min
Mar 18, 11:04 AM CDTSpecial Weather StatementTAEClay56 min
Mar 18, 12:28 PM CDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Randolph62 min
Mar 18, 1:09 PM CDTTornado WarningTAEBaker, Decatur, Miller, Mitchell, Seminole17 min
Mar 18, 1:37 PM CDTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Dougherty, Grady, Lee and 5 more67 min
Mar 18, 2:26 PM CDTSpecial Weather StatementTAEColquitt, Cook, Irwin, Tift49 min
Mar 18, 4:49 PM CDTSpecial Weather StatementTAEBrooks41 min
Mar 18, 10:25 AM CDTSevere Thunderstorm WarningTAECoffee95 min
Mar 18, 11:15 AM CDTAreal Flood AdvisoryTAECoffee, Dale5 hr
Mar 18, 11:28 AM CDTFlash Flood WarningTAECoffee4 hr
Mar 18, 11:47 AM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston88 min
Mar 18, 12:16 PM CDTFlash Flood WarningTAEDale, Henry, Houston5 hr
Mar 18, 12:41 PM CDTFlash Flood WarningTAEGeneva, Houston5 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.